Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Albuquerque, NM

May 27, 2003Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2003, 4:51 PM MDT for Sandoval County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2003, 4:51 PM MDT (22:51 UTC)
Expired
May 27, 2003, 5:30 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 59 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 272251
SVRABQ
NMC043-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER CENTRAL SANDOVAL COUNTY 20 MILES SOUTH 
  OF CUBA ALONG HIGHWAY 550...MOVING SOUTHWEST AT 15 MPH.  
  
PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH
IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3573 10679 3581 10689 3563 10730 3542 10709

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 27, 2:45 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT TUE MAY 27 2003

RIDGE OF HIGH PRESSURE CONTINUES TO DOMINATE UPPER LEVELS AND TO
INDUCE RELATIVELY SLOW N/NWLY FLOW ALOFT. ANY OROGRAPHICALLY FORCED
STORMS THAT FORM OVER THE MOUNTAINS IN THE NEAR TERM SHOULD MOVE
S OR SLIGHTLY SW. WE HAVEN/T SEEN ANY EARLY AM TSTMS IN THE LAST 2
DAYS...SO I REMOVED MENTION OF EARLY AM TS FROM THE GRIDS FOR THE
NEXT TWO DAYS. WED...FRI NIGHT AND LATE
TUE...BACK DOOR COLD FRONTS PUSH INTO THE EAST. WED FRONT SHOULD
REACH CAO BY 15Z AND STOP AROUND TCC/CVN BY MID AFTERNOON...THEN EXIT
THE AREA THU NIGHT AS WF ALLOWING LEE TROF TO ESTABLISH BY LATE THU.
FRI LOOKS HOT STATEWIDE...ESP EAST WITH GOOD WAA AHEAD OF A
MODERATELY STRONG CF. SAT HIGH TEMPS WILL DROP AROUND 20 DEGS BELOW
FRI/S HIGHS IN THE NORTHEAST AND A EAST WIND WILL BEGIN TO SQUEEZE
THROUGH PROPERLY ORIENTED CENTRAL MOUNTAIN CHAIN VALLEYS AROUND
SUNSET SAT NIGHT. STRONG THUNDERSTORMS SHOULD ACCOMPANY THIS FRONT
SAT AND PERHAPS SUN AS THE FRONT PUSHES ALL OF THE WAY TO SE
AZ. LOTS OF MOISTURE WILL SINK IN BEHIND THE FRONT...YIELDING
A MOSTLY CLOUDY AND PLEASANTLY MILD DAY SUNDAY MOST AREAS. SOME
DRYING AND WARMING ON MONDAY AS LEE TROF REESTABLISHES...BRIEFLY. TUE
NIGHT ANOTHER CF PENETRATEST THE EAST WITH MOISTURE AND MORE WIDE
SPREAD TSTMS. DLC

PRELIMINARY NUMBERS...

FARMINGTON................ 059/092 056/093 055 44010
GALLUP.................... 044/084 046/089 044 44110
GRANTS.................... 046/084 047/090 046 44110
GLENWOOD.................. 050/094 052/094 052 44110
CHAMA..................... 041/076 040/083 042 44232
LOS ALAMOS................ 051/074 051/084 052 44221
RED RIVER................. 038/069 037/077 040 44232
TAOS...................... 048/077 047/084 050 44232
SANTA FE.................. 049/076 050/087 051 44221
SANTA FE AIRPORT.......... 051/079 051/087 052 44221
ESPANOLA.................. 048/084 048/092 049 44221
ALBUQUERQUE HEIGHTS....... 059/084 060/091 059 44210
ALBUQUERQUE VALLEY........ 055/087 056/094 055 44210
ALBUQUERQUE FOOTHILLS..... 056/079 057/086 056 44210
ALBUQUERQUE WEST MESA..... 058/085 059/092 058 44110
SOCORRO................... 055/091 056/097 056 44210
SANDIAPARK/CEDAR CREST... 050/073 050/081 050 44221
MORIARTY/ESTANCIA......... 044/079 046/083 044 44221
CARRIZOZO................. 056/089 055/095 055 44210
RUIDOSO................... 049/078 046/083 046 44210
RATON..................... 048/074 044/087 051 44232
LAS VEGAS................. 047/075 049/085 051 44221
ROY....................... 051/075 050/086 054 44132
CLAYTON................... 052/077 052/090 057 44132
SANTA ROSA................ 054/078 055/088 056 44121
TUCUMCARI................. 058/078 057/093 059 44021
FORT SUMNER............... 055/080 057/090 058 44010
CLOVIS.................... 055/084 060/091 059 44010
PORTALES.................. 055/085 060/092 059 44010
ROSWELL................... 058/086 062/096 063 44110

.ABQ...NONE.
Hazardous weather outlook, May 27, 6:00 AM MDT, 10 hours 51 minutes before
NMZ001>021-026-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MARTIN

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:14 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.